Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 16, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Mar 8, 2021, 8:07 PM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2021, 8:07 PM HST (06:07 UTC)
- Expired
- Mar 9, 2021, 3:13 PM HST
- In force
- 19 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI
The radar
The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 6.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673 WHHW40 PHFO 090607 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 807 PM HST Mon Mar 8 2021 ...HIGH SURF ADVISORY FOR THE EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .Persistent fresh to strong trade winds over and upstream of the islands will produce advisory level surf along east facing shores. HIZ002-008-009-012-017-020-024-025-091915- /O.NEW.PHFO.SU.Y.0016.210309T0607Z-210310T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 807 PM HST Mon Mar 8 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...8 to 10 foot surf along east facing shores. * WHERE...The east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
2 follow-up statements
601 WHHW40 PHFO 091355 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 355 AM HST Tue Mar 9 2021 ...HIGH SURF ADVISORY FOR THE EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .Persistent fresh to strong trade winds over and upstream of the islands will produce advisory level surf along east facing shores. HIZ002-008-009-012-017-020-024-025-100300- /O.CON.PHFO.SU.Y.0016.000000T0000Z-210310T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 355 AM HST Tue Mar 9 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...8 to 10 foot surf along east facing shores. * WHERE...The east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island. * WHEN...Until 6 PM HST. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
941 WHHW40 PHFO 100113 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 313 PM HST Tue Mar 9 2021 HIZ002-008-009-012-017-020-024-025-100215- /O.CAN.PHFO.SU.Y.0016.000000T0000Z-210310T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 313 PM HST Tue Mar 9 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf heights along east facing shores are below advisory criteria. Therefore the High Surf Advisory was cancelled. $$ RCB
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 8, 4:02 PM HST, 4 hours 5 minutes earlier.
Area forecast discussion, Mar 8, 4:02 PM HST, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 402 PM HST Mon Mar 8 2021 .SYNOPSIS... Widespread clouds and showers expected through at least Tuesday night, potentially longer, as an upper level disturbance interacts with moisture moving in from the east and south. Breezy trade winds will give way to lighter winds by midweek as a surface trough develops near the islands. Winds will strengthen again with drier weather expected this weekend. && .DISCUSSION... Water vapor imagery shows an upper trough about 250 miles west of Kauai. Infrared satellite shows midlevel and high clouds persisting along the eastern flank of the low covering most of the state this afternoon. 00Z soundings show 500 mb temperatures ranging from -10 C at Hilo to -14 C at Lihue. At the surface, a 1036 mb high is centered far north to the northeast is driving fresh to strong trade winds statewide. The trades are driving clouds and showers east to west. MIMIC Total Precipitable Water satellite shows PW values around 1.4 to 1.5 inches moving over Big Island through Oahu to near 1.3 inches over Kauai. The combination of the cold temperatures aloft and incoming moisture will result in an extended period of heavy showers and thunderstorms through mid week that could impact any island at this point. Therefore, the Flash Flood Watch that includes the entire state through Tuesday night. A Winter Weather Advisory is also in effect above 11 kft on the Big Island Summits through early Tuesday morning due to merging layered clouds expected to fill today. Trade winds will focus more of the heavy rainfall over windward slopes, but all portions of the state could be impacted by the flash flooding. This overall weather pattern will change very little through early Wednesday. Differences between the GFS and ECMWF in the development of a surface trough/low on Wednesday could vary the forecast considerably from this point on. The GFS has a cutoff surface low spinning out of the trough on Thursday and dragging most of the moisture north of the state, whereas the ECMWF develops a weaker trough just west of the state and keeps the upstream moisture moving in. Depending on which scenario develops will result in either the Flash Flood Watch ending or continuing into Wednesday or Thursday. The GFS scenario will also result in winds weakening and becoming light and variable Thursday and Friday, while the ECMWF keeps winds at the moderate to fresh east southeast flow. A strong high will set up far north of the state this weekend and quickly force the remnant moisture to the southeast away from the islands. Expect an increase in trade winds and a decrease in showers this weekend. && .AVIATION... An area of enhanced moisture will continue to spread over the islands from the southeast this evening trough tonight. Widespread shower activity, heavy at times, will lead to periodic MVFR ceilings and visibility, especially along windward sides of all islands and over elevated terrain. Expect isolated IFR conditions to occur with any of the heavier bands of showers, along with isolated thunderstorms. Breezy easterly winds will generate tempo moderate turbulence below 8000 feet over and immediately west of mountains. AIRMET SIERRA remains in effect above 2000 feet for north thru east facing slopes of the Big Island, Maui, Molokai Oahu, and Kauai due to mountain obscuration from clouds and showers. AIRMET TANGO remains in effects below 8000 feet for areas west of mountains due to tempo moderate turbulence. && .MARINE... A strong high pressure system far north of the Hawaiian islands will continue to produce fresh to strong trade winds across the region through Tuesday morning. An upper level disturbance will produce a surface trough over the central islands, disrupting the trade wind pattern from Tuesday through Thursday. Stronger trade winds return from Friday into the weekend as the surface trough weakens over the area. Strong trade winds will continue to keep a Small Craft Advisory in effect for all local waters through 6 AM HST Tuesday morning. The SCA will likely be cancelled on Tuesday as trade winds decrease and easterly seas lower. The High Surf Advisory (HSA) was cancelled this afternoon due to surf below advisory thresholds. Surf heights will remain elevated along east facing shores this week due to a combination of trade wind seas and a small northerly swell wrapping into east facing shores. Surf heights along east facing shores will remain elevated in some areas even as trade wind speeds drop from Tuesday through Thursday, due to uncertainties in the strength of the surface trough affecting the trade wind fetch area. The north swell will continue to slowly decline over the next few days. Diminishing northerly swells will cause surf heights along north and west facing shores to decrease from Tuesday into Friday. A new north to northeast swell will build larger surf heights along north and east facing shores by this weekend. Small surf is expected along most south facing shores through the week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late Tuesday night for all Hawaii islands. Winter Weather Advisory until 6 AM HST Tuesday for Big Island Summits. Small Craft Advisory until 6 AM HST Tuesday for all Hawaiian waters- && DISCUSSION...Foster AVIATION...Thomas MARINE...Bohlin
In the hours before
Local storm report, Mar 8, 4:55 PM HST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
455 PM HST MON MAR 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM BLIZZARD 2 N KAUPAKULUA 20.91N 156.29W
03/08/2021 MAUI HI EMERGENCY MNGR
MAUI COUNTY EMERGENCY MANAGEMENT AGENCY RELAYS REPORTS
THAT WATER HAS OVERTOPED THE KAUPAKULUA DAM. NUMEROUS
EVACUATIONS HAVE BEEN ORDERED DOWNSTREAM OF THE DAM IN
HAIKU AND PAUWELA.
&&
AHUELocal storm report, Mar 8, 4:57 PM HST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
457 PM HST MON MAR 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLASH FLOOD 2 N KAUPAKULUA 20.91N 156.29W
03/08/2021 MAUI HI EMERGENCY MNGR
MAUI COUNTY EMERGENCY MANAGEMENT AGENCY RELAYS REPORTS
THAT WATER HAS OVERTOPED THE KAUPAKULUA DAM. NUMEROUS
EVACUATIONS HAVE BEEN ORDERED DOWNSTREAM OF THE DAM IN
HAIKU AND PAUWELA.
&&
AHUELocal storm report, Mar 8, 5:02 PM HST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
502 PM HST MON MAR 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FLASH FLOOD 2 N KAUPAKULUA 20.91N 156.29W
03/08/2021 MAUI HI EMERGENCY MNGR
MAUI COUNTY EMERGENCY MANAGEMENT AGENCY REPORTS THAT THE
HANA HIGHWAY IS CLOSED FROM PEAHI RD NEAR HAIKU TO
KEANAE.
&&
AHUEThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 2:42 PM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Mar 8, 9:32 PM HST | Areal Flood Advisory | HFO | Kalawao | 33 min |
| Mar 8, 10:05 PM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Mar 8, 10:55 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Mar 9, 5:02 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 9, 8:05 AM HST | Areal Flood Advisory | HFO | Honolulu | 28 min |
| Mar 9, 8:09 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 8:22 AM HST | Special Weather Statement | HFO | Honolulu | 53 min |
| Mar 9, 8:33 AM HST | Flash Flood Warning | HFO | Honolulu | 117 min |
| Mar 9, 9:15 AM HST | Special Weather Statement | HFO | Honolulu | 30 min |
| Mar 9, 9:59 AM HST | Special Weather Statement | HFO | Honolulu | 61 min |
| Mar 9, 10:03 AM HST | Special Marine Warning | HFO | 54 min | |
| Mar 9, 10:31 AM HST | Flash Flood Warning | HFO | Honolulu | 6 hr |
| Mar 9, 10:55 AM HST | Areal Flood Advisory | HFO | Hawaii | 11 hr |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.